The eyes are one of the most difficult body parts to treat once they’ve been beset by vision problems such as retinopathy and macular degeneration. As medical science advances, however, more and more progress is made with drugs that can effectively stem the tide of vision loss; despite this promising advancement, it is very important to become familiar with the general side effects of these drugs. Luckily, there are measures that a patient can take to alleviate or even eliminate some of these side effects.
Antibiotics and the Eyes
Antibiotics are generally credited as one of the pivotal discoveries in the early twentieth century because of their ability to provide an adequate response to previously devastating, unseen illness. Although antibiotics have improved greatly in the past few decades, many of them have side effects that can adversely affect the vision. Some oral antibiotics have been linked with retinal detachment, which is an affliction often seen in boxers because of the traumatic nature of the sport. Oral antibiotics such as Levaquin, Zoxin, and Cipro should be taken with this in mind.
The list of collateral ailments doesn’t stop with oral antibiotics; there are also topical ones known to cause both lesser and more serious symptoms. Take, for example, a few synthetic penicillins: ampicillin and amoxicillin can result in itching and redness. Towards the more serious end of the spectrum, they’ve been known to cause internal bleeding in blood vessels, but this is quite rare.
Other antibiotics are known to cause eye problems such as the following:
- sensitivity to bright lights
- dry eye syndrome
- allergic conjunctivitis (red eye)
- temporary vision distortion, which can even progress to outright night blindness
- increased risk of glaucoma, especially in patients who already have diabetes
All in all, there’s a takeaway from this that is worth considering to those in need of eye care: antibiotics are not always what they’re cracked up to be. While helpful to many people, the side effects can range from discomforting to substantial and dangerous. Antibiotics tend to be used too often, which not only reduces their effectiveness when a real serious threat to health comes along, they also alter the body’s natural chemistry.